Article Text

PDF
Tramadol, breast feeding and safety in the newborn
  1. Greta M Palmer1,
  2. Brian J Anderson2,
  3. David K Linscott3,
  4. Michael J Paech4,5,
  5. Karel Allegaert6,7
  1. 1 Department of Paediatric Anaesthesia and Pain Management, Royal Children’s Hospital; University of Melbourne and Murdoch Children’s Research Institute, Parkville, Victoria, Australia
  2. 2 Department of Anaesthesiology, Faculty of Medicine and Health Science, University of Auckland, Auckland, New Zealand
  3. 3 Department of Anaesthesia, Christchurch Hospital; University of Otago, Christchurch, New Zealand
  4. 4 The University of Western Australia, Perth, Western Australia, Australia
  5. 5 Department of Anaesthesia and Pain Medicine, King Edward Memorial Hospital, Perth, Western Australia, Australia
  6. 6 Intensive Care and Department of Pediatric Surgery and Neonatology, Erasmus MC Sophia Children’s Hospital, Rotterdam, The Netherlands
  7. 7 Department of Development and Regeneration, KU Leuven, Leuven, Belgium
  1. Correspondence to Associate Professor Greta M Palmer, Department of Anaesthesia and Pain Management, Royal Children’s Hospital, Parkville, VIC 3052, Australia; greta.palmer{at}rch.org.au

Statistics from Altmetric.com

Introduction

Tramadol has recently fallen under the same scrutiny as codeine because both drugs have an active metabolite formed by the hepatic liver enzyme cytochrome P450 (CYP)-2D6 that is subject to genetic polymorphism.1 This article considers the important differences between these two drugs. We discuss why tramadol should not have the same contraindication applied to it as codeine in the settings of breastfeeding mothers (with subsequent low newborn or infant exposure) or hospitalised neonates.

History of codeine-associated paediatric deaths and response of international pharmaceutical regulatory bodies to labelling of codeine and tramadol

A publication in 2006 reported a death of a breastfed neonate whose mother was taking codeine in the puerperium.2 The mother was a CYP2D6 ultrarapid metaboliser, which resulted in documented high morphine (codeine’s active metabolite) transferral through the breast milk. The Food and Drug Administration (FDA), the European Medicines Agency, and the Medicines and Healthcare products Regulatory Agency subsequently published advisories. In 2012–2013, these bodies warned that codeine use was contraindicated in breastfeeding mothers. The FDA report provides references of several reports of respiratory depression in neonates as further basis for this warning.3 In 2016, the National Library of Medicine created a Drugs and Lactation metadata base (LactMed) as a subset of the Toxicology Data Network. For codeine, this cites articles and scientific meeting abstracts about plasma concentrations in a small number of breastfeeding mothers, from the same author group that reported the neonatal death.4 LactMed also references a scientific poster, where breastfeeding women who reported central nervous system depression were more likely to have CYP2D6 gene duplication.4

During the same period, deaths were reported in toddlers, and obese older children, who were using codeine as a cough suppressant or for analgesia after tonsillectomy. This led to a 2012 FDA investigation documenting 13 paediatric cases of mortality or serious morbidity.5 Some of these children were ultrarapid metabolisers, while others were extensive (normal) metabolisers, with higher …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.